Posted by: mabs | 2011-08-05

Night Duty

I am a Nursing Sister and on permanent night duty, have been doing it for the last 15 months. I cannot sleep in the day without Stilnox 10mgs. When I am off for three nights a week once again I have to take sedation as I am switching to night. My whole sleep pattern is totally out of sync and I am concerned about the long term effects.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageSleep Expert

Of course, it is arguable that your employer should be giving you the correct advice about managing this problem! Especially since statistics suggest that as many as 30% of shift workers may be booked off for ill-health within 3 years of going on shift.

Your problem is that you are jet-lagging yourself twice a week.

The obvious answer would be to keep your sleep hours on your off days the same as when you are working, so that you can maintain the same sleep pattern 7 nights a week. This is not a very sociable way of living, but he alternative is going to involve a lot of sleeping tablets and things to keep you awake.

The 12-hour shifts are terrible, and I'm really not sure why the nursing profession persists in using them. 8-hour shifts are far easier to manage. But I doubt whether you and I will be able to make any changes.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.